Health warning over illicit sleeping pills
More people have become seriously unwell after consuming sleeping pills which had not been prescribed by doctors, health chiefs warned.
Counterfeit benzodiazepines are circulating and those who feel ill after taking them have been urged to seek urgent medical help.
The number of deaths from sleeping pills has increased to more than one a week, figures showed, with 63 recorded in 2015.
Joe Brogan, assistant director of pharmacy and medicines management at the Health and Social Care Board (HSCB), said: "These drugs have many potential side effects and may increase the risk of suicide in some people.
"They are particularly dangerous when used in combination with other prescribed or illicit drugs such as pregabalin or heroin, and they are often a factor in lethal overdose, alone or in combination."
Benzodiazepines include drugs such as diazepam, nitrazepam, temazepam and alprazolam.
The Board has received a number of reports of increasing use of the drug alprazolam (brand name Xanax) even though it is rarely prescribed by GPs in Northern Ireland.
Reports also suggest that counterfeit benzodiazepines are circulating.
The Board said: "Initial reports via Damis - the Drug and Alcohol Monitoring and Information System - suggest that a number of people have become seriously unwell after consuming benzos that were not prescribed to them, and in some cases they were taken with other drugs."
Deaths relating to benzo use increased from 45 in 2014 to 63 in 2015, the organisation added.
Victoria Creasy, health and social wellbeing improvement senior officer with the Public Health Agency (PHA), said: "The fact is, all drugs carry risks, therefore the PHA strongly recommends that you do not take anything unless it has been prescribed to you by a medical professional and in accordance with your prescription.
"If you have taken drugs or have misused a prescribed medication and are feeling unwell, please seek medical help urgently."